West Virginia, 2014

Flood and Hail in West Virginia, June 11 to 12, 2014

June 11 to 12, 2014 · NWS PBZ · 8 events in 6 counties and zones

An upper level disturbance combined with a warm and humid air mass produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level disturbance combined with a warm and humid air mass produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 11, 2:26 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 11, 2:26 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT WED JUN 11 2014

.SYNOPSIS...
SLOW-MOVING LOW PRESSURE WILL MAINTAIN CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY...WITH HIGH PRESSURE BUILDING INTO
THE REGION THIS WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDTD TO ADD TORNADO WATCH FOR PTNS OF THE AREA. VISIBLE STLT
TRENDS SHOW CLRG WORKING INTO THE RGN E OF THE WV PANHANDLE...WITH
MESO ANALYSIS SHOWING INSTBY BLDG IN THIS RGN. EXPG SHWRS AND
TSTMS TO CONT TO DVLP THRU LT AFTN...WITH THE BEST POTENTIAL FOR
SVR WEA WHERE CLRG TAKES PLACE. LLVL WNDS HAVE ALSO BCM SELY ESP
E-S OF PIT. THIS WL ENHANCE AVAIL SHEAR INTO THE EVE AS SPEEDS
PICK UP AS WELL...INCRG THE SVR WEA THREAT. MAIN CONCERNS WL BE
DAMAGING WNDS...WITH AN ISOLD TORNADO THREAT WHERE BETTER SHEAR IS
IN PLACE. AFT SUNSET EXP A GRDL DECR IN TSTMS...ALTHOUGH SHWRS WL
CONT AS ANOTHER SHRTWV CROSSES THE RGN IN SWLY FLOW AHD OF A SLOW-
MOVG UPR TROF. PWATS ARE ELEVATED BUT STORM MOTION SHOULD PRECLUDE
A WDSPRD FLOOD THREAT.

THE MAIN TROF WL ADVN INTO THE RGN THU AFTN WITH ADDNL SHWR AND
TSTM ACTIVITY EXPD...THOUGH SHEAR VALUES WL BE LWR THAN TDA. EXP
TEMP NR THE SEASONAL AVGS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
ACTIVE PATTERN WILL CONT THU-FRI AS MIDWESTERN SHRTWV TROF FINALLY
LIFTS OUT. PCPN WILL EXHIBIT A LULL LATE THU NGT-FRI MRNG BUT WILL
REINVIGORATE ON FRI AS CDFNT SURGES SEWD AND DISPLACES MSTR EWD.
POPS WERE INCRD COINCIDENT WITH FRONTAL PASSAGE TIMING.

SFC HIPRES BUILDS INTO THE RGN SAT AND SUN. GENLY CLR SKIES AND
TEMPS IN THE MID 70S-NR 80 XPCD WITH NO PCPN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
BY SUNDAY NIGHT SURFACE RIDGE AXIS WILL SHIFT OFF THE EAST COAST
AND ALLOW THE RETURN OF LOW LEVEL MOISTURE. MODELS TRYING TO BRING
THE REMNANTS OF AN OPENING CLOSED LOW NORTHEAST TO THE OHIO VALLEY
MONDAY FOLLOWED BY SEVERAL DISTURBANCES IN ZONAL FLOW INTO MID
WEEK. FOR NOW CHANCE POPS EACH DAY WITH A RETURN OF WARM AND HUMID
CONDITIONS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GENLY VFR CONDS EXPD THRU LT AFTN. A DISTURBANCE WL CROSS THE RGN
LTR TDA AND THIS EVE RESULTING IN NMRS SHWRS AND TSTMS DVLPG.
INCLUDED A TEMPO PD FOR THE MOST LIKELY TIMES AREA PORTS WL BE
AFFECTED. AFT THE CNVCTN DCRS LTR THIS EVE...EXP MVFR SHWRS AND FOG
OVRNGT AS ANOTHER DISTURBANCE ADVNS. A RTN TO VFR IS EXPD
THU...THOUGH ADDNL SHWRS AND TSTMS ARE EXPD ESP IN THE AFTN.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
OCNL RSTRNS ARE EXPD THRU FRI AS SLOW MOVG LOW PRES CROSSES THE
RGN. RSTRNS ARE PSBL MON AS ANOTHER DISTURBANCE APCHS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/KRAMAR
Hazardous weather outlook, Jun 11, 2:10 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT WED JUN 11 2014

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-WVZ001-
121915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-CLARION-JEFFERSON PA-HANCOCK-
310 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
AND WILL BE CAPABLE OF PRODUCING PRIMARILY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ014-020>023-029-031-073>076-WVZ002>004-012-021>023-041-
121915-
GARRETT-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
310 PM EDT WED JUN 11 2014

...TORNADO WATCH 280 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Special weather statement, Jun 11, 3:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT WED JUN 11 2014

OHZ050-PAZ029-WVZ002>004-112100-
BROOKE WV-JEFFERSON OH-MARSHALL WV-OHIO WV-WASHINGTON PA-
418 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL AFFECT BROOKE...NORTHEASTERN
MARSHALL...OHIO...SOUTHEASTERN JEFFERSON AND WEST CENTRAL WASHINGTON
COUNTIES...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF TRIADELPHIA...MOVING NORTH AT 15 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  DALLAS...             BETHLEHEM...          TRIADELPHIA...
  VALLEY GROVE...       WARWOOD...            CLEARVIEW...
  TILTONSVILLE...       RAYLAND...            WEST LIBERTY...
  WINDSOR HEIGHTS...    WELLSBURG...          FRANKLIN...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4035 8069 4033 8039 3996 8055 3999 8072

The radar

The Pittsburgh radar (KPBZ), 65 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Hail, Ohio

When
June 11, 3:30 PM EST
Where
Ohio County, 1.06 mi E of Elm Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
40.050, -80.650

Thunderstorm Wind, Ohio

When
June 11, 3:30 PM EST
Where
Ohio County, 1.06 mi E of Elm Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.050, -80.650

The public reported trees down near Elm Grove.

Thunderstorm Wind, Wetzel

When
June 11, 3:35 PM EST
Where
Wetzel County, 0.53 mi E of Brooklyn Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.630, -80.820

Law enforcement reported a tree down on Route 20.

Thunderstorm Wind, Marshall

When
June 11, 4:00 PM EST
Where
Marshall County, Cameron
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.830, -80.570

Law enforcement reported a tree down.

Thunderstorm Wind, Monongalia

When
June 11, 4:20 PM EST
Where
Monongalia County, Wadestown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.680, -80.330

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Preston

When
June 11, 4:45 PM EST
Where
Preston County, 0.69 mi N of Newburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.390, -79.850

Law enforcement reported trees down.

Thunderstorm Wind, Preston

When
June 11, 5:00 PM EST
Where
Preston County, 0.69 mi N of Reedsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.510, -79.800

Law enforcement reported trees down.

Flood, Marion

When
June 12, 2:00 AM EST to 11:00 AM EST
Where
Marion County, Joetown to 0.51 mi SE of Joetown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.470, -80.400

The public reported a creek out of its banks near Joetown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516775, 516776, 516777, 516778, 516779, 516780, 516781, 516782.